Supportive oncodermatology

May 9, 2017

Skin side effects from anticancer treatments can be a special burden for patients already suffering the extreme pressures of a cancer diagnosis. Treatments must be customized for patients based on the type of cancer and treatment, as well as the patient’s personal goals. Close and active relationships with patients are vital to assure the best possible outcome.

Dr. KwongAs cancer treatments have become more specialized so, too, have the reactions and side effects to those treatments. Dermatologic reactions can pose a special burden, potentially compromising therapy and affecting a patient’s overall quality of life at a time already full of challenges – physical, mental, and emotional.

“There are so many patients living with cancer and there is an increasing need to develop knowledge and expertise to manage their special skin needs,” says Bernice Kwong, M.D., clinical associate professor of dermatology and director of the inpatient dermatology services at Stanford University in in Stanford, Calif. She is also in charge of the Supportive Oncodermatology Program at the Stanford University Cancer Center.

Supportive oncodermatology was first described as a subspecialty in 2011 with a mission to identify and manage dermatologic symptoms that occur during anticancer therapy and, by doing so, improve the patient’s quality of life so he may continue to receive needed treatments without interruption.1

This area of care appealed to Dr. Kwong and she immediately began to focus her career toward the specialty.

“Each cancer and each therapy has its own list of possible cutaneous adverse events, and each patient has his or her own unique goals for treatment,” Dr. Kwong says. “Successful management of side effects in the skin is critical to achieving a good outcome for the patient.”

Derm challenges of anticancer treatments

Dermatologic effects of radiotherapy have been reported since the late 19th century and, despite strategies to address them, they remain difficult to manage. High percentages of patients with breast and with head and neck cancers suffer from mucositis and acute radiation dermatitis, and edema, ulceration, necrosis and other symptoms, being particularly visible, may pose social hardships on patients. 

Dermatologic side effects from the use of chemotherapy agents have been a burden on patients for decades. Chemotherapy-induced alopecia (CIA) in particular, is a common and highly disturbing side effect for patients, especially women. Oral mucositis can affect a patient’s ability to eat and may require hospitalization or placement of a feeding tube to manage. Erythema, edema and pain over the palms of the hands and the soles of the feet (aka palmar plantar erythrodysesthesia, or hand-foot syndrome - HFS) or nail alterations from simple (such as hyperpigmentation, leukonychia, or onycholysis) to severe (subungual hemorrhage or abscesses) can affect a patient’s ability to perform the simplest of tasks.

Targeted therapies have become more popular in the treatment of cancers and side effects related to their use are being observed and defined. Epidermal growth factor receptor inhibitors (EGFRIs) can be responsible for an acne-like skin reaction over the face, scalp, back and chest in up to 90% of patients, leading to a corresponding risk of secondary infections. Patients may also develop hand-foot skin reaction (HFSR), and nail alterations are also associated with targeted therapies as they are with chemotherapies.

Immunotherapy was originally approved for use in the treatment of melanoma but is now being used to treat other types of cancers and advanced metastatic disease. Side effects, as yet, are not well described.

“Because there are so many new treatments, we need to really understand these agents, see and study the reactions to discover what skin issues are developing and how we can best manage them,” says Dr. Kwong. “We try to take the time and effort to understand, on a molecular and mechanistic level, what is going on in the skin.”

Next: Treatments

 

Treatments

Patients present with different kinds of cancer and different anti-cancer therapies, so treatments for dermatologic complications must be just as personalized.

Therapies for skin reactions may include topicals, cooling, or even systemic agents, depending on the extent of the patient’s dermatologic problems. Dr. Kwong says that it is important to work closely with the oncologist to be sure that treatments, especially systemic treatments, will not interfere with the anticancer therapy the patient is receiving.

“Preemptively, it is important for patients to be careful about their skin care – they should use sunscreen and moisturizers, and they should be on the alert to any changes in their skin,” Dr. Kwong says. “These patients already have so much to balance - their diagnosis, their treatments, many appointments to go to, and the general uncertainty of their medical situation. So, we try to work closely with them to customize a plan that makes their skin care as practical and easy as possible.”

“Also, remember that these patients and their skin are immunocompromised.” Dr. Kwong says. “We have high respect for infection as a possible complication, and look for it early when it is easier to address.”

Sometimes this means daily or every other day appointments. Dr. Kwong and her team maintain a very close, active relationship with their patients until it is obvious they have turned the corner.

Dr. Kwong believes in the field of supportive oncodermatology as an important niche that will expand and grow, particularly in the area of children’s cancers.

“There are so many needs that are still unmet,” she says. “Our mission is to help every single cancer patient we can -- to try to lift any extra burden that a skin condition might cause as they undergo treatment.”

Disclosure:  Dr. Kwong reports no relevant financial interests.

Reference:

1Yevgeniy Balagula, MD, Steven T. Rosen, MD, Mario E. Lacouture, MD. The emergence of supportive oncodermatology: The study of dermatologic adverse events to cancer therapies. J Am Acad Dermatol. 2011 Sep;65(3):624-35.